Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Wilmington, OH

June 30, 2020Warren County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 30, 2020, 1:06 PM EDT for Warren County, Ohio. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 1:06 PM EDT (17:06 UTC)
Expired
Jun 30, 2020, 2:02 PM EDT
In force
56 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Warren County, OH

The radar

The Cincinnati radar (KILN), 35 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:10 PM EDTFLASH FLOOD1 Nw Lebanon, OHWATER ENTERED FIRST FLOOR APARTMENT. OTHER UNITS ALSO FLOODED AT THE REDWOODS IN LEBANON.
Jun 30, 1:25 PM EDTFLASH FLOOD5 Wnw Lebanon, OHMODERATE STREET FLOODING.
Jun 30, 2:00 PM EDTHEAVY RAIN 3.212 Wnw Lebanon, OHFROM AN AUTOMATED RAIN GAUGE IN UNDER 2 HOURS.
Jun 30, 2:00 PM EDTHEAVY RAIN 3.631 Wnw Lebanon, OHFROM AN AUTOMATED RAIN GAUGE IN UNDER 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WGUS51 KILN 301706
FFWILN
OHC165-301900-
/O.NEW.KILN.FF.W.0025.200630T1706Z-200630T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
106 PM EDT Tue Jun 30 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northwestern Warren County in southwestern Ohio...

* Until 300 PM EDT.

* At 105 PM EDT, radar and automated gauges indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Heavy rain continues to fall with another
  one to two inches possible in the next hour. Flash flooding is
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Mason, Lebanon, Monroe, Morrow, Hunter, Kings Island, South 
  Lebanon, State Route 63 at State Route 741, Kings Mills, Pekin and 
  Genntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3952 8433 3952 8415 3947 8413 3935 8407
      3934 8435

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JDR
1 follow-up statement
116 
WGUS71 KILN 301802
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
202 PM EDT Tue Jun 30 2020

OHC165-301811-
/O.CAN.KILN.FF.W.0025.000000T0000Z-200630T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren OH-
202 PM EDT Tue Jun 30 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WARREN COUNTY IS
CANCELLED...

The heavy rain has ended. Rapid Flooding is no longer expected to 
pose a threat, though there still may be lingering high water on 
area roads. Please continue to heed any remaining road closures.

Please report any observed flooding to the National Weather Service 
in Wilmington.

LAT...LON 3952 8433 3952 8415 3947 8413 3935 8407
      3934 8435

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:27 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 30, 10:27 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1027 AM EDT Tue Jun 30 2020

.SYNOPSIS...
A weak boundary will remain in the region through today which
will serve as a focus for showers and thunderstorms for areas
south and west of Columbus. High pressure building in from the
north will then bring slightly drier air to the area by late
Wednesday through the end of the week. Above normal temperatures
are expected by late in the week through the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Current KILN radar has area clear from convection, though
visible satellite imagery beginning to show active development
in near and SW of US 35, so expect to see convection begin
between 16-18z. Have lowered precipitation chances through that
time, and then focused along/southwest of the boundary
stretching through the area. 12z KILN sounding has PW of 1.25",
though areas to our southwest quickly ramp up to closer to 1.8,
so expectation is thunderstorms that develop, especially with
the weak steering pattern, will have the potential to dump some
heavy rain. This combined with DCAPE values between 800-1000
J/Kg will also mean isolated damaging winds.

Still holding on the decision to issue a flash flood watch, as
not enough confidence in how widespread developing convection
may be. Area with greatest potential continues to be all of
northern KY, far SE Indiana and SW Ohio.

Temperature forecast appears on track, so no adjustments here.
Upper 80s to near 90.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Will see diurnally-driven storm activity near the Tri-State
shift to the SW and wane fairly quickly after sunset with the
loss of a good deal of instby. Cannot completely rule out a
lingering shower or storm in northern KY or southeast IN past
midnight with the continued high-moisture environment and
maintenance of at least some weak instby through the overnight
hours. But any coverage deep into the overnight will be isolated
in nature.

Renewed diurnally-driven activity will develop again on
Wednesday, although will not be as widespread as has been the
case the past several days -- even in the southwestern parts of
the area where the higher PWATs/instby will be maintained even
on Wednesday. Any degree of forcing for ascent appears at this
time like it will be relatively weak/limited in nature, so
activity will be more of the pop-up variety near/south of the
Ohio River and perhaps across southwest OH/southeast IN
Wednesday afternoon. Otherwise, the heat will be building, as
temps reach again to near 90 in central Ohio, with some spots
reaching the lower 90s as slightly drier air begins to work in
from the NE to envelop a larger part of the ILN FA by Wednesday
evening. Conditions should be mainly dry area-wide for Wednesday
night.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Moisture and instability gradient suppressed a little southwest
Wednesday. With the loss of daytime heating will just carry a very
low pop early Wednesday evening across the far south.

General drying trend continues to be observed in model solutions
Thursday with a skinny ridge building to ILN/s west and surface high
pressure building across the eastern Great Lakes. Can not rule out
an isold shower or storm far south but with lack of forcing will go
with a dry fcst. Warm readings with highs Thursday in the upper 80s
to around 90.

Mid level ridge to continue to build over the Upper MS Valley
Friday. This will continue to limit convection chances, so will
continue a dry forecast Friday. Expect warm highs Friday from the
upper 80s to the lower 90s.

Some model solution differences this weekend into early next week on
exact placement of the ridge. General trend shows a little more flow
from the northwest around the periphery of the ridge Sunday and
Monday. Have kept Saturday dry, allowing for only slight chance pops
south on Sunday and chance pops Monday -- as moisture begins to
increase. Very warm to hot temperatures expected Saturday through
Monday with highs generally in the lower 90s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A thin area of broken borderline MVFR/IFR CIGs has developed in
the wake of earlier widespread convection in SW OH. This would
mainly affect KILN early in the period, but suppose with it
drifting to the south that it may briefly affect KLUK and/or
KCVG through mid-morning as well.

Isolated to scattered SHRA/TSRA continues to develop in EC IN
and WC OH just west of KDAY and anticipate this activity may
develop closer to the terminal through 15z, so added a VCSH at
KDAY, KCVG, and KLUK for the late morning hours.

Main item of interest for the daytime period will be the
redevelopment of scattered to numerous afternoon/evening
thunderstorms. Main axis may initially be centered near KDAY and
KILN early in the afternoon to late in the afternoon before
shifting/drifting SW toward the early evening toward KCVG and
KLUK. Confidence remains somewhat high in a corridor of TSRA
developing from perhaps just south of KDAY to near KILN after
18z, so did add TEMPO TSRAs for these sites. Central OH sites of
KCMH and KLCK will remain dry. For southwestern sites of KCVG
and KLUK, activity may remain a bit more isolated in nature
through late afternoon before storms from near KDAY/KILN drift
southwest closer to the Tri-State by early/mid evening.

Storm activity should wane near/shortly after sunset, with not
much in the way of overnight activity through Wednesday morning
expect perhaps for very isolated showers near KCVG and KLUK
through about 03z or so.

Winds will generally remain light and VRB but will tend to go
more northeasterly/easterly for all sites except KCVG and KLUK
by 00z.

With a continued near-saturated low level environment and weak
low level flow, we may see BR/FG develop late tonight in areas
that receive appreciable rainfall during the day today. This may
lead to MVFR or IFR VSBYs for southern sites -- especially KILN
and KLUK in the predawn hours.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...JDR
SHORT TERM...KC
LONG TERM...AR
AVIATION...KC
Hazardous weather outlook, Jun 30, 4:12 AM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
412 AM EDT Tue Jun 30 2020

OHZ026-034-035-043>046-052>056-063>065-073-074-010815-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Ross-
Hocking-
412 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-060>062-070>072-
077>082-088-010815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Preble-
Montgomery-Greene-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
412 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Slow moving showers and thunderstorms are expected through this
evening. Heavy rain rates will be possible with this activity, which
may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 12:41 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1241 PM EDT Tue Jun 30 2020

OHZ071-301715-
Warren OH-
1241 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY UNTIL 115
PM EDT...

At 1241 PM EDT, radar indicated a strong thunderstorm over Lebanon,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Middletown, Mason, Lebanon, Monroe, Morrow, Hunter, Kings Island,
Highpoint, Four Bridges, South Lebanon, Maineville, Butlerville,
Murdock, State Route 123 at State Route 132, Hageman, State Route 63
at State Route 741, Fort Ancient, Kings Mills, Pekin and Socialville.

This includes the following Interstates...
 I-71 in Ohio between mile markers 20 and 35.
 I-75 in Ohio between mile markers 29 and 32.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8434 3949 8434 3954 8417 3928 8401
      3929 8427 3929 8435 3934 8435
TIME...MOT...LOC 1641Z 331DEG 10KT 3944 8423

Sites

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:07 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Greene, Highland, Pike, Ross3 hr
Jun 29, 10:53 PM EDTSpecial Weather StatementILNClermont37 min
Jun 29, 11:18 PM EDTSpecial Weather StatementILNBrown, Clermont27 min
Jun 30, 1:17 AM EDTSpecial Weather StatementILNScioto28 min
Jun 30, 1:46 AM EDTAreal Flood AdvisoryILNAdams, Pike, Scioto118 min
Jun 30, 2:23 AM EDTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Jun 30, 3:27 AM EDTAreal Flood AdvisoryILNAdams, Scioto3 hr
Jun 30, 12:41 PM EDTSpecial Weather StatementILNWarren34 min
Jun 30, 12:58 PM EDTAreal Flood AdvisoryILNWarren2 hr
Jun 30, 2:05 PM EDTAreal Flood AdvisoryILNBrown, Clermont, Warren51 min
Jun 30, 2:19 PM EDTFlash Flood WarningILNBrown, Clermont116 min
Jun 30, 2:44 PM EDTSpecial Weather StatementILNPreble31 min
Jun 30, 2:59 PM EDTAreal Flood AdvisoryILNScioto111 min
Jun 30, 3:03 PM EDTAreal Flood AdvisoryILNAdams, Highland, Scioto105 min
Jun 30, 3:06 PM EDTFlash Flood WatchILNAdams, Brown, Butler, Clermont, Clinton, Hamilton and 5 more5 hr
Jun 30, 3:06 PM EDTFlash Flood WarningILNPreble118 min
Jun 30, 3:29 PM EDTAreal Flood AdvisoryILNDarke94 min
Jun 30, 3:38 PM EDTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Jun 30, 4:00 PM EDTAreal Flood AdvisoryILNClinton, Greene42 min
Jun 30, 4:02 PM EDTSpecial Weather StatementILNRoss28 min
Jun 30, 4:09 PM EDTSpecial Weather StatementILNHamilton36 min

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.